Search

CET and skills guides

Study and gain CET points through OT’s online CET exams, and access archived CET, CPD articles and skills guides in our education library

Find out more

Science and vision

News and features about the latest scientific developments and advances in optometry, ophthalmology and eye medicine

Find out more

Industry

News and features about the latest developments in optics with a focus on industry

Find out more

Professional support

News and features about the latest developments relating to professional support from across optics. This includes updates from optical organisations such as the AOP and the GOC

Find out more

Jobs

Explore the latest UK and global jobs in the optical sector for optometrists, dispensing opticians and more

Find out more

Over-the-counter vitamin linked to retinal swelling

Researchers have highlighted a link between high doses of vitamin B and a rare toxic reaction

pills in a packet

Clinicians have highlighted the case of a 61-year-old patient who developed sight loss as a result of taking over the counter vitamin B supplements.

The case, which was described in Journal of Vitreoretinal Diseases, illustrates a rare toxic reaction called niacin-induced cystoid maculopathy, a form of retinal swelling.

A patient presented with decreased visual acuity after taking niacin, commonly known as vitamin B.

An optical coherence tomography scan revealed bilateral cystic macular oedema.

Two months after the patient stopped taking niacin, there was a complete resolution of the macular oedema.

Dr Richard Rosen, chief of retina services at the New York Eye and Ear Infirmary of Mount Sinai, highlighted the risk of inadvertent overdosing on vitamin B.

“People often live by the philosophy that if a little bit is good, more should be better. This study shows how dangerous large doses of a commonly used over-the-counter medication can be,” he emphasised.

Image credit: Pixabay/jarmoluk